A female doctor talking with an older male patient

Doctors sometimes worry that mentioning a side effect of a medication will make a patient more likely to experience it. Such a response might be due to a type of negative placebo effect. There are times, though, when learning about an adverse effect is actually reassuring. The person with a puzzling problem realizes that he is not, in fact, the only one. One reader who read about a rare skin reaction from omeprazole recognized that was what was behind her husband’s agony.

A Rare Skin Reaction to Omeprazole:

Q. I appreciate you reporting side effects of PPIs. Because you wrote about a small study from Denmark, I learned what was causing a horrible scaly patchy rash all over my husband’s body. It was driving him crazy, and none of his doctors, including a dermatologist, could diagnose the rash. It turned out to be a rare skin reaction to omeprazole (Prilosec).

The rash disappeared in two weeks after he stopped taking the medicine. When I looked into other side effects, I found that his muscle weakness and mental confusion were also related to the drug.

Just days before I read your article, he had said he didn’t see the point of living if he would always feel like this. I have not seen the study reported anywhere else and I am eternally grateful to you.

Subacute Cutaneous Lupus Erythematosus:

A. We are glad that reading about this rare skin reaction to acid-suppressing drugs like omeprazole was the key to alleviating your husband’s suffering. Proton pump inhibitors (PPIs) are used to treat acid reflux and heartburn.

Subacute cutaneous lupus erythematosus (SCLE) is an autoimmune condition that can be triggered by certain medications, including PPIs (Aggarwal, Drugs-Real World Outcomes, June, 2016).

PPIs can also lower absorption of magnesium and vitamin B12. That might explain the muscle weakness and confusion your husband experienced.

Other Drugs That Can Trigger This Rare Skin Reaction:

According to the American Osteopathic College of Dermatology,

Drugs such as hydrochlorothiazide, calcium channel blockers, angiotensin-converting enzyme (ACE) inhibitors, terbinafine, procainamide, antihistamines and tumor necrosis factor antagonists may also precipitate this disease.

Why Doctors Must Mention Common AND Serious Side Effects:

Many prescribers and pharmacists are reluctant to mention what they perceive as rare side effects. SCLE is relatively rare, but very serious. It can drive patients “crazy” as this wife testified above in her question. If people are unaware that a medicine can trigger their symptoms they can go for months trying to figure out what is going on. That can lead to depression and suicidal thoughts as described above.

Stopping some popular medicines suddenly can also trigger unbearable skin reactions as these people have shared in this article:

Itching from Cetirizine Withdrawal

 

Join Over 145,000 Subscribers
at The People's Pharmacy

Get our FREE daily email newsletter with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show.

  1. L
    Georgia
    Reply

    Thank you very much for your mentioning the side effects of drugs, especially commonly prescribed ones. These side effects are buried in the documentation provided. More needs to be said about reporting these effects since the FDA claims they are not receiving many.

  2. Patricia
    Texas
    Reply

    Also, should be noted that heartburn and reflux can often be controlled by cutting back on consumption of refined carbohydrates, and/or trying an elimination diet to determine the specific food triggers. One of the most common food triggers of dyspepsia and reflux is gluten.

    If I remember correctly, People’s Pharmacy has also reported that consumption of vinegar (counterintuitively) helps some with their heartburn. Others need to be treated for Helicobacter pylori.

    Taking a PPI or other antacid for heartburn may seem more simple than doing some detective work and a proper diagnostic workup, but the side effects of long-term use of these drugs can be devastating. Much better to try some simple dietary changes first.

  3. Ken
    Reply

    Skin rash, mental confusion, and muscle weakness are my reactions to strong NSAIDs. Meloxicam (Mobic) caused a rash that the dermatologist couldn’t identify even after a biopsy. Diclofenac (Voltaren), either tablets or topical gel, caused hives. The dizziness and weakness come after the skin problems clear. The NSAIDs worked great for my knee arthritis…until they caused major problems. I’m OK with ibuprofen, naproxen, and asprin.

    Some of the drug reactions can be real head scratchers…literally and figuratively.

  4. GERONAMO
    JUPITER
    Reply

    The word ” pharma ” is a Greek word that means ” poison ”
    First used by the monks in Germany and then made popular by Hitler and his favorite pharma company ig. pharbin.

    If you use pharma you should always expect a reaction!

  5. Judy
    Maryland
    Reply

    I am the wife who wrote to you. I’m glad you’ve featured my husband’s story and I hope it helps others. He did add vitamin B12 and he always took magnesium, along with many other supplements. His confusion cleared up pretty soon after the rash did but the muscle weakness is still a problem.

    I don’t think he was actually suicidal, but rather expressing deep despair. By the way, he did what you’re never supposed to do and stopped the medicine cold turkey. Relying on some of the many alternatives you have suggested got him through the withdrawal. He then found out he was gluten intolerant, which was probably the source of the original problem that got him on omeprazole in the first place.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.

Your cart

Total
USD
Shipping and discount codes are added at checkout.